Learn how to use Mayo Clinic Connect
Request an Appointment
I’m changing meds, from Dilantin to lamotrigine. Has anyone had a rash, other side effects etc. I’ m InterestedIn anyone’s experience with the drug.
I'm tagging fellow members @lsittll @mxyzptlk32 @jakedduck1 @indusnb1 and @lynette1975, who can share their experiences with lamotrigne (Lamictal).
Maggie, how long have you been on lamotrigine? Did the rash start right away? Any other side effects?
Jump to this post
I haven’t started the meds yet. I’ve been on Dilantin all my life with few exceptions in my 20’s and 30’s. Long term use of Dilantin has created some issues and after consultation decided to try lamotrigine….reading side effects on line is not the best thing to do I know, but as well the print out from the pharmacy where I picked up the new meds said pretty much the same things. No surprises there. The issue of the rash really concerned me. And I was told that if I had a reaction that way to stop the meds and call right away. Guess I’m just wondering how others may have been affected.. I guess when you get right down to it….have to make the decision …stay on the Dilantin for the rest Of my life or change. I’m 72: been on it since my 20’s. And then if I do change, what are the side effects other than the rash at which time I would stop immediately anyhow. . I have all the symptoms of sjogrens, and tested positive for lupus. Osteo, along with it.
From what I understood from previous posts you haven’t yet tried lamotrigine.
The allergy/rash is unlikely although I have read of people who did get a rash although I’ve never heard of anyone getting the serious rash Steven Johnson syndrome from it but of course that doesn’t mean it hasn’t happened. But there are tests for allergies to medication prior to you beginning them if you’re uncomfortable. These DNA test are especially recommended for people of Asian dissent.
Even if you should develop an allergy/rash only about 1% are serious and the rash would most likely disappear without treatment when the medication is discontinued.
I would not hesitate to take this drug if my doctor suggested it. If I developed a rash I would notify my doctor and inform s/he I was going to discontinue the medication. You can always resume Dilantin until you feel comfortable with another medication.
Take care and wishing you luck on the new medication,
Here are some posts on the Coping with Epilepsy forum.
If you can’t get in let me know.
Thanks. Good points. I have always resisted meds. Too many overall for Everything today. I think that’s why so many get sick at the drop of a hat. ….no Immune system anymore!
I have been on lamotrigine but for a relatively short time. As I recall it wasn't as effective as some of the newer meds so I went back to them. We tried lamotrigine because of cost and to see whether it was effective or not. I don't recall any side effects. I am medicine tolerant. Sorry I wasn't more help.
May I ask what type of seizures you hav e and what you are on for meds now? Do they work well for you?
I've taken lamotrigine for very many years. I am on a larage dos of it too; I take 330mg twice daily. I have never noticed any kind of side effect (s) to the medication. It has been very good for me.
Yes, sounds like a large dose. I am fortunate that for years 100 mg Of Dilantin worked. Then Up to and now 200mg a day. Have new meds ready to start low dose and wean off Dilantin til I’m on 200 of new meds a day. Will depend on how I adjust too. Guess I won’t know til I try it right.
I am not sure if you are talking to me or not. If so, I am on Vimpat and a couple of days ago started Briviact. I was having a lot of complex partial seizures on Vimpat alone. It is too early to tell how the Briviact will do. Everything works for me for 3 weeks or so then my body seems to adjust and we are back to having seizures.
I have complex partial and tonic clonic seizures.
Hi there.. I’m so new to this …so I’m probably going to,the wrong place to reply. I should go,to the appropriate “discussion” place First right?? I have three types of seizures …don’t remember what they are called. I take the. Meds Prescribed and It seems to,work except for the rare occasion when it’s not therapeutic. Thank heavens I have been as controlled as I have. I haven’t heard of the two meds you mention. I guess the doctor must think for the types of seizures I have the lamotrigine will work. Guess we’ll know once I start it. Hope you find something that will work for you on a long term basis.
I have never been on lamotrigine that I remember.
Doesn’t it cause you any memory or drowsiness problems?
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In